ACETAMINOPHEN POISONING IN CATS

If your cat is not feeling well, you may attempt to alleviate their discomfort at home with a medication such as Tylenol. By doing so you are unintentionally exposing them to a dangerous level of exposure to the drug, acetaminophen. Acetaminophen can be found in medications such as Tylenol, Dayquil, Percocet, etc. It is widely used for humans to treat pain and fever. While acetaminophen is safe for humans, it is poisonous to pets, especially cats.

Dangers and Symptoms of Acetaminophen Poisoning in Cats
Cats are particularly susceptible to acetaminophen poisoning because of their inefficient metabolism of the drug. Within 1–4 hours of intake, acetaminophen poisoning symptoms may manifest. In as little as four to twelve hours, red blood cells in the blood may undergo a complete transformation.

Common signs to watch out for:

  • Lethargy
  • Swelling of the face
  • Difficulty breathing
  • Brown or blue gums
  • Vomiting
  • Diarrhea
  • Decreased appetite
  • Jaundice

It may take up to a week for the liver damage to become apparent. Besides these, you may also notice an expanded abdomen, a change in bowel habits, or change in the color of urine or feces. To put it bluntly, if these signs are not seen and handled, death may result.

What Is the Treatment of Acetaminophen Poisoning in Cats?
Early decontamination and treatment help reduce toxicity. Veterinarians may induce vomiting if acetaminophen was ingested within hours before treatment. Do not attempt home-induced vomiting as it may cause potential life-threatening side effects in cats. Veterinarians may administer activated charcoal once vomiting is controlled. This aids in reducing acetaminophen absorption. The dosage of acetaminophen consumed may require hospitalization. IV fluids will be provided to assist in hydration. N-acetylcysteine is used to treat acetaminophen poisoning as well.

Vitamin C and liver protectants may be provided. Intensive treatment is essential if liver damage or methemoglobin levels grow fast. Liver-damaged cats bleed more easily. Vitamin K or plasma transfusions may be needed. Dextrose in their fluids may help stabilize blood sugar.

What Should I Do if My Cat is Suffering from Acetaminophen Poisoning?
If your cat displays signs of acetaminophen poisoning, contact Pet Poison Helpline at (855) 764-7661 and your vet right away. Take your cat to the vet immediately if you unintentionally administered medication with acetaminophen in it. To avoid any scary situations like this in the future, always consult your vet before giving your pet any medication, food, etc. They will enlighten you on what is safe and what is not and can even give you great pet-friendly recommendations. If you have any questions or concerns, trust the experts and give Pet Poison Helpline a call today.